Texas, 2011

Damaging Winds in Texas, August 20, 2011

August 20, 2011 · NWS SHV · 5 events in 4 counties and zones

developed during the afternoon hours of August 20th on the eastern edge of an upper level ridge of high pressure centered across Central Texas. A weak surface trough lingered across the area and storms often initiated near this boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe thunderstorms...producing downburst winds...developed during the afternoon hours of August 20th on the eastern edge of an upper level ridge of high pressure centered across Central Texas. A weak surface trough lingered across the area and storms often initiated near this boundary. Migrating outflow boundaries from the initial storms would ignite more convective activity as they moved throughout the area. Most of the severe thunderstorm activity were pulse in nature and produced localized downbursts. Surface temps across the area were over the century mark the afternoon of the 20th so it did not take much convection to get wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 20, 10:39 AM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 20, 10:39 AM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1139 AM CDT SAT AUG 20 2011

.DISCUSSION...
THE LARGE SCALE RIDGE REMAINS ANCHORED ACROSS THE SRN PLAINS THIS
MORNING...WITH THE 700MB RIDGE HAVING SHIFTING SLIGHTLY NWD INTO
EXTREME NE TX/SW AR/SE OK...PER THE VISIBLE SATELLITE LOOP. SATELLITE
ALSO INDICATES SOME ACCAS DEVELOPING ALONG THE ERN PERIPHERY OF THE
MID LEVEL RIDGE...ACROSS SCNTRL/SE AR INTO NCNTRL LA. THE KSHV RADAR
EVEN REVEALED AN ISOLATED SHOWER THAT DEVELOPED ABOUT AN HOUR AGO OVER
UNION PARISH...WHICH HAS SINCE DISSIPATED. THE 16Z SFC ANALYSIS
INDICATES A WEAK SFC TROUGH...THAT HAS BEEN A CONTRIBUTER TO ISOLATED
CONVECTION THE LAST COUPLE OF DAYS...HAS NOW SHIFTED A TAD NE INTO SE
OK/SCNTRL AND SE AR...INTO NE LA. THIS BOUNDARY...COUPLED WITH A SWD
PROPAGATING OUTFLOW BOUNDARY OVER CNTRL/ERN AR...ASSOCIATED WITH A
SMALL DYING COMPLEX OF STORMS NOW ENTERING WRN TN...SHOULD HELP FOCUS
AT LEAST ISOLATED CONVECTION THIS AFTERNOON ONCE CONVECTIVE TEMPS IN
THE UPPER 90S/NEAR THE CENTURY MARK ARE MET.

BOTH THE 12Z KJAN AND KLZK RAOBS INDICATE STEEP MID LEVEL LAPSE RATES
/ABOVE 800MB/...WITH INVERTED V PROFILES OFF OF THE KSHV AND KLZK
RAOBS...INDICATIVE OF A DRIER BNDRY LAYER. SFC THETA-E ALSO REMAINS
CONSIDERABLY HIGHER E OF THE STATIONARY SFC TROUGH...AND YIELDS
2000-3000 J/KG OF CAPE PER THE 16Z LAPS ANALYSIS. THE EXTREME
HEATING/RESULTANT INSTABILITY HAS YIELDED HIGHER CONFIDENCE THAN
YESTERDAY TO INSERT MENTION OF SLIGHT CHANCE POPS IN FOR ALL BUT DEEP
E TX FOR THIS AFTERNOON...AS ANY CONVECTION THAT FIRES ALONG THE SFC
TROUGH WILL DRIFT SLOWLY S. ISOLATED WET MICROBURSTS CAN/T BE RULED
OUT...ESPECIALLY OVER SCNTRL AR/N LA.

TEMPS ARE QUICKLY INCREASING BENEATH THE LARGE SCALE SUBSIDENCE
ASSOCIATED WITH THE RIDGING...WITH LOCALES ACROSS NE TX/NW LA/SW AR
NEARING/HAVING ALREADY REACHED THE CENTURY MARK AS OF 16Z. SW WINDS IN
WAKE OF THE SFC TROUGH OVER EXTREME NE TX WILL ONLY ENHANCE
WARMING...AND THUS HAVE NUDGED TEMPS UP A DEGREE OR SO FOR THESE
AREAS. ONLY MINOR ADJUSTMENTS NEEDED ELSEWHERE...AS ANOTHER SCORCHER
IS ON TAP. MUCH OF THE AREA ARE ALREADY NEARING HEAT ADVISORY
CRITERIA ATTM...BUT WILL ADDRESS A LIKELY EXTENSION INTO SUNDAY IN THE
AFTERNOON DISCUSSION.

ZONE UPDATE ALREADY OUT...GRIDS WILL BE AVAILABLE SHORTLY.

15

&&

.AVIATION...
VFR CONDITIONS TO CONTINUE UNDER PERSISTENT RIDGING THROUGH SUNDAY
AFTERNOON.  A FEW ISOLATED TSTMS POSSIBLE LATE THIS SATURDAY
AFTERNOON AND EARLY EVENING NEAR SUNSET...AS INSTABILITY ON MORNING
SOUNDINGS APPEAR GREATER...WITH A WEAKER SFC BASED CAPPING
INVERSION. ANY STORMS THAT DO FORM MAY CONTAIN STRONG GUSTY WINDS.
PREVAILING WIND DIRECTION TODAY WILL BE FROM THE SW. /VII/

&&

.CLIMATE...
AS OF 1115 AM...SHV HAS OFFICIALLY REACHED 100 DEGREES...WHICH TIES
THE ALL-TIME RECORD FOR MOST NUMBER OF 100 DEGREE DAYS...ORIGINALLY
SET IN 1881. THE NEW RECORD WILL BE SET SUNDAY...WITH THE NUMBER OF
ADDITIONAL 100 DEGREE DAYS ONLY INCREASING THROUGH MUCH OF NEXT WEEK.
/15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 108  80 104  77 104 /  20  10  20  20  20
MLU 104  77 101  75 103 /  20  20  20  20  20
DEQ 108  74 102  73 100 /  20  20  20  20  20
TXK 108  77 102  75 103 /  20  20  20  20  20
ELD 105  74 100  72 100 /  20  20  20  20  20
TYR 108  81 105  79 105 /  20  10  10  10  20
GGG 108  80 105  78 104 /  20  10  10  10  20
LFK 106  76 103  76 103 /  10  10  10  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

15/07
Hazardous weather outlook, Aug 20, 10:50 AM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1150 AM CDT SAT AUG 20 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-211100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1150 AM CDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

VERY HOT CONDITIONS WILL PERSIST THIS AFTERNOON AND EARLY EVENING WITH
HEAT INDEX VALUES BETWEEN 105 AND 110 DEGREES ACROSS ALL OF THE
FOUR STATE REGION. A HEAT ADVISORY REMAINS IN EFFECT THROUGH
AT LEAST THIS EVENING. PRECAUTIONS SHOULD BE TAKEN TO PREVENT HEAT
RELATED ILLNESSES IF TIME IS SPENT OUTDOORS OR IN AN INSUFFICIENTLY
COOLED BUILDING.

ALSO...ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING. SOME OF THE STRONGER STORMS THAT DEVELOP
WILL BE CAPABLE OF PRODUCING STRONG AND POSSIBLY DAMAGING
WINDS...ALONG WITH BRIEF HEAVY RAINFALL. IN ADDITION...FIRE DANGER WILL
REMAIN HIGH AS HUMIDITIES FALL TO 20 TO 25 PERCENT ACROSS EAST
TEXAS AND POSSIBLY NORTHWEST LOUISIANA...WITH HUMIDITIES BETWEEN 30
TO 35 PERCENT ELSEWHERE ACROSS THE REGION. WINDS MAY BE LOCALLY
GUSTY AT TIMES FROM THE SOUTHWEST ATOP VERY DRY AND HOT
GROUNDS...AND ALSO NEAR THE THUNDERSTORMS. ANY STORMS THAT
DEVELOP WILL HAVE THE POTENTIAL FOR PRODUCING CLOUD TO GROUND
LIGHTNING...WHICH MAY IGNITE NEW WILDFIRES ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

TEMPERATURES WILL CLIMB IN EXCESS OF 100 DEGREES EACH DAY...WITH
ONLY ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE AT MOST. HEAT
INDEX VALUES WILL RISE NEAR OR IN EXCESS OF 105 DEGREES EACH DAY
AS WELL...AS THE LARGE UPPER LEVEL RIDGE OF HIGH PRESSURE PERSISTS
ACROSS THE SOUTHERN PLAINS AND LOWER MISSISSIPPI VALLEY. THUS...OUTDOOR
ACTIVITIES WILL BE POTENTIALLY DANGEROUS IF PROPER PRECAUTIONS ARE
NOT TAKEN TO PREVENT HEAT RELATED ILLNESSES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

15

In the hours before

Special weather statement, Aug 20, 2:03 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
303 PM CDT SAT AUG 20 2011

ARZ073-202045-
UNION-
303 PM CDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 345 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTH CENTRAL ARKANSAS...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     CALION...EL DORADO...LAWSON...NORPHLET...SMACKOVER AND URBANA...

AT 259 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR CALION...OR 7 MILES SOUTHEAST OF
NORPHLET. THIS STORM WAS NEARLY STATIONARY.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

VII
Special weather statement, Aug 20, 2:04 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
304 PM CDT SAT AUG 20 2011

LAZ006-202045-
UNION-
304 PM CDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 345 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTH CENTRAL LOUISIANA...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     FARMERVILLE...

AT 259 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF HUTTIG. THIS
STORM WAS  NEARLY STATIONARY.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

VII

The radar

The Shreveport radar (KSHV), 70 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
August 20, 2:30 PM CST
Where
Harrison County, 1.74 mi E of Harleton
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.670, -94.540

Trees and powerlines were downed on Gatlin Road and FM. 2879 near Lake Deerwood.

Thunderstorm Wind, Cass

When
August 20, 4:35 PM CST
Where
Cass County, 4.05 mi ENE of Huffins
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.030, -94.070

Trees and powerlines were downed in the Mc Leod community.

Thunderstorm Wind, Panola

When
August 20, 5:15 PM CST
Where
Panola County, 0.58 mi E of Carthage
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
32.150, -94.340

A metal roof was blown off a building in the Carthage Downtown Square. A window was also blown out of a downtown building. A tree was downed on a home on North Street and Mary Street. Numerous other trees were downed throughout town.

Thunderstorm Wind, Upshur

When
August 20, 5:20 PM CST
Where
Upshur County, 1.81 mi NW of Glenwood
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.650, -94.850

Trees and powerlines were downed.

Thunderstorm Wind, Cass

When
August 20, 5:20 PM CST
Where
Cass County, Mc Leod
Measured
54 kt (62 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.950, -94.080

Trees were snapped and uprooted in Mc Leod. Metal signs were twisted and blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326654, 326660, 326665, 326666, 326667.